Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 101, NWS Des Moines, IA

October 31, 2009Marshall County, Iowa

NWS Des Moines, IA issued this river flood warning at Oct 31, 2009, 4:20 AM CDT for Marshall County, Iowa. It took effect at Oct 31, 2009, 5:13 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2009, 4:20 AM CDT (09:20 UTC)
In effect from
Oct 31, 2009, 5:13 AM CDT
Expired
Oct 31, 2009, 2:47 PM CDT
In force
10 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Marshall County, IA

The radar

The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iowa River at Marshalltown (MIWI4). The gauge peaked at 17.97 ft at Oct 31, 2009, 7:00 AM CDT.

actionminormoderate152010/3111/01
Action stage
14 ft
Minor stage
19 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05451500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 310920
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
420 AM CDT SAT OCT 31 2009

...THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FLOOD 
WARNING...

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC127-010920-
/O.NEW.KDMX.FL.W.0101.091031T1013Z-091102T0148Z/
/MIWI4.1.ER.091031T1013Z.091031T1800Z.091101T0148Z.NO/
420 AM CDT SAT OCT 31 2009

...FLOOD WARNING IN EFFECT UNTIL THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLOOD WARNING FOR
  THE IOWA RIVER AT MARSHALLTOWN.
* UNTIL THIS EVENING.
* AT 4:00 AM SATURDAY THE STAGE WAS 18.0 FEET...AND RISING. 
* FLOOD STAGE IS 18 FEET.
* NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING...AND CONTINUE 
  RISING TO 18.1 FEET THIS AFTERNOON. FALL BELOW FLOOD STAGE THIS 
  EVENING.


$$
3 follow-up statements
000 
WGUS83 KDMX 310934
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
434 AM CDT SAT OCT 31 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC127-010934-
/O.CON.KDMX.FL.W.0101.091031T1013Z-091102T0148Z/
/MIWI4.1.ER.091031T1013Z.091031T1800Z.091101T0148Z.NO/
434 AM CDT SAT OCT 31 2009

...FLOOD WARNING REMAINS IN EFFECT UNTIL THIS EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE IOWA RIVER AT MARSHALLTOWN.
* UNTIL THIS EVENING.
* AT 4:00 AM SATURDAY THE STAGE WAS 18.0 FEET...AND RISING. 
* FLOOD STAGE IS 18 FEET.
* NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING...AND CONTINUE 
  RISING TO 18.1 FEET THIS AFTERNOON. FALL BELOW FLOOD STAGE THIS 
  EVENING.


$$

IAC123-125-010934-
/O.CON.KDMX.FL.W.0094.000000T0000Z-091103T1708Z/
/OOAI4.1.ER.091030T0234Z.091031T0815Z.091102T1708Z.NO/
434 AM CDT SAT OCT 31 2009

...FLOOD WARNING REMAINS IN EFFECT UNTIL MIDDAY MONDAY...

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER NEAR OSKALOOSA.
* UNTIL MIDDAY MONDAY.
* AT 3:30 AM SATURDAY THE STAGE WAS 19.6 FEET...AND STEADY. 
* FLOOD STAGE IS 17 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...FALL BELOW FLOOD STAGE MIDDAY MONDAY.


$$

IAC123-125-010934-
/O.EXT.KDMX.FL.W.0099.000000T0000Z-091101T1009Z/
/BSSI4.1.ER.091030T0453Z.091031T0230Z.091031T1009Z.NO/
434 AM CDT SAT OCT 31 2009

...FLOOD WARNING NOW IN EFFECT UNTIL THIS MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR CREEK NEAR BUSSEY.
* UNTIL THIS MORNING.
* AT 4:15 AM SATURDAY THE STAGE WAS 18.5 FEET...AND FALLING. 
* FLOOD STAGE IS 18 FEET.
* MINOR FLOODING IS OCCURRING.
* FORECAST...FALL BELOW FLOOD STAGE THIS MORNING.


$$

IAC117-185-010933-
/O.EXT.KDMX.FL.W.0097.000000T0000Z-091101T1424Z/
/CHTI4.1.ER.091030T0229Z.091030T2030Z.091031T1424Z.NO/
434 AM CDT SAT OCT 31 2009

...FLOOD WARNING NOW IN EFFECT UNTIL THIS MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER NEAR CHARITON.
* UNTIL THIS MORNING.
* AT 3:30 AM SATURDAY THE STAGE WAS 16.7 FEET...AND FALLING. 
* FLOOD STAGE IS 15 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...FALL BELOW FLOOD STAGE THIS MORNING.


$$
000 
WGUS83 KDMX 311545
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT SAT OCT 31 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC127-011545-
/O.EXT.KDMX.FL.W.0101.000000T0000Z-091102T0000Z/
/MIWI4.1.ER.091031T1800Z.091031T1800Z.091101T0000Z.NO/
1045 AM CDT SAT OCT 31 2009

...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE IOWA RIVER AT MARSHALLTOWN.
* UNTIL THIS EVENING.
* AT 10:00 AM SATURDAY THE STAGE WAS 18.0 FEET...AND STEADY. 
* FLOOD STAGE IS  18 FEET.
* NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...RISE TO FLOOD STAGE THIS AFTERNOON.


$$

IAC123-125-011545-
/O.EXT.KDMX.FL.W.0094.000000T0000Z-091104T0000Z/
/OOAI4.1.ER.091030T0234Z.091031T1530Z.091103T0000Z.NO/
1045 AM CDT SAT OCT 31 2009

...FLOOD WARNING NOW IN EFFECT UNTIL MONDAY EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER NEAR OSKALOOSA.
* UNTIL MONDAY EVENING.
* AT 10:30 AM SATURDAY THE STAGE WAS 19.8 FEET...AND STEADY. 
* FLOOD STAGE IS  17 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...FALL BELOW FLOOD STAGE MONDAY EVENING.


$$

IAC117-185-011545-
/O.EXT.KDMX.FL.W.0097.000000T0000Z-091101T2100Z/
/CHTI4.1.ER.091030T0229Z.091030T2030Z.091031T2100Z.NO/
1045 AM CDT SAT OCT 31 2009

...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS AFTERNOON...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER NEAR CHARITON.
* UNTIL LATE THIS AFTERNOON.
* AT  9:30 AM SATURDAY THE STAGE WAS 15.9 FEET...AND FALLING. 
* FLOOD STAGE IS  15 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...FALL BELOW FLOOD STAGE LATE THIS AFTERNOON.


$$
AW
000 
WGUS83 KDMX 311947
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT SAT OCT 31 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC127-312017-
/O.CAN.KDMX.FL.W.0101.000000T0000Z-091102T0000Z/
/MIWI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
247 PM CDT SAT OCT 31 2009

...FLOOD WARNING IS CANCELLED...

THE FLOOD WARNING IS CANCELLED FOR
  THE IOWA RIVER AT MARSHALLTOWN.
* AT  2:00 PM SATURDAY THE STAGE WAS 17.9 FEET...AND STEADY. 
* FORECAST...CRESTED BELOW FLOOD STAGE AT 18.0 FEET. FALL TO 17.5 
  FEET SUNDAY MORNING.


$$

IAC123-125-011947-
/O.CON.KDMX.FL.W.0094.000000T0000Z-091104T0000Z/
/OOAI4.1.ER.091030T0234Z.091101T0000Z.091103T0000Z.NO/
247 PM CDT SAT OCT 31 2009

...FLOOD WARNING REMAINS IN EFFECT UNTIL MONDAY EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER NEAR OSKALOOSA.
* UNTIL MONDAY EVENING.
* AT  2:30 PM SATURDAY THE STAGE WAS 19.9 FEET...AND STEADY. 
* FLOOD STAGE IS  17 FEET.
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FORECAST...RISE TO 20.1 FEET THIS EVENING. FALL BELOW FLOOD STAGE 
  MONDAY EVENING.


$$

IAC117-185-011946-
/O.EXT.KDMX.FL.W.0097.000000T0000Z-091101T2112Z/
/CHTI4.1.ER.091030T0229Z.091030T2030Z.091031T2112Z.NO/
247 PM CDT SAT OCT 31 2009

...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS AFTERNOON...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER NEAR CHARITON.
* UNTIL LATE THIS AFTERNOON.
* AT  2:15 PM SATURDAY THE STAGE WAS 15.4 FEET...AND FALLING. 
* FLOOD STAGE IS  15 FEET.
* MINOR FLOODING IS OCCURRING.
* FORECAST...FALL BELOW FLOOD STAGE LATE THIS AFTERNOON.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Oct 31, 3:40 AM CDT, 40 minutes earlier.

Area forecast discussion, Oct 31, 3:40 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT SAT OCT 31 2009

.SHORT TERM /TODAY/...
CYCLONIC FLOW AROUND THE DEPARTING LOW PRESSURE SYSTEM WILL CONTINUE
TO SPREAD STRATOCU OVER AT LEAST THE NORTHEAST THIRD OF CENTRAL IOWA
THROUGH THE MORNING HOURS...BUT SHOULD HAVE INCREASING SUNSHINE
ELSEWHERE. SFC PRESSURE GRADIENT STILL FAIRLY TIGHT OVER THE
STATE...SO WINDS WILL REMAIN BREEZY TODAY. A SUB-850 MB MIXED LAYER
WILL ALSO PROMOTE GUSTY WINDS 25 TO 30 MPH AT TIMES UNTIL LATE WHEN
THE SURFACE RIDGE AXIS BUILDS OVER THE REGION. TEMPERATURES WILL
REMAIN COOLER THAN NORMAL TODAY...WITH HIGHS STRUGGLING INTO THE MID
40S NORTHEAST TO LOWER 50S SOUTHWEST.

.LONG TERM...TONIGHT THROUGH WEDNESDAY...
THE EXTENDED PERIOD REMAINS FAIRLY ACTIVE WITH A COUPLE OF
SHORTWAVES THAT WILL PASS ACROSS THE FORECAST AREA ABOUT EVERY 36 TO
48 HOURS.  THE FIRST SUCH WAVE WILL CROSS CENTRAL IOWA SUNDAY
NIGHT.  THE WAVE IS WEAK AND WILL MAINLY AFFECT NORTHERN PORTIONS OF
THE FORECAST AREA SUNDAY NIGHT.  THE FLOW TO THE SOUTH IS MORE ZONAL
AND THUS DOES NOT HAVE A GOOD MOISTURE TAP.  AS A RESULT I ONLY WENT
WITH SLIGHT CHANCES MAINLY NORTH OF HIGHWAY 30 SUNDAY NIGHT AND
ACROSS THE FAR EAST MONDAY.  THE EURO IS MUCH MORE PRONOUNCED WITH
THIS SHORTWAVE THAN THE GFS BUT NEITHER MODEL PRINTS OUT MUCH QPF.
THE NEXT WAVE APPROACHES TUESDAY NIGHT AND ONCE AGAIN MOISTURE IS
LACKING WITH THIS SYSTEM AND ALSO ONCE AGAIN THE EURO IS MORE
AGGRESSIVE WITH THE SHORTWAVE THAN THE GFS SO I DID NOT GO MORE THAN
SLIGHT CHANCE POPS AT THIS POINT.  A BETTER SHORTWAVE PUSHES THROUGH
LATER IN THE WEEK...WHICH IS OUTSIDE THE REALM OF THIS FORECAST BUT
AGAIN THE EURO IS MORE PRONOUNCED WITH THIS SHORT WAVE THAN THE GFS
ALTHOUGH THE GFS DOES SHOW A DECENT SHORT WAVE WITH THIS.  THE EURO
HOWEVER DEEPENS THE SHORTWAVE OVER US OR JUST TO THE EAST WHILE THE
GFS IS MORE PROGRESSIVE.  THIS WILL MAKE A DIFFERENCE WITH QPF AND
WILL BE DEALT WITH MORE IN THE COMING FORECASTS.  OTHERWISE MINOR
ADJUSTMENTS MADE TO THE FORECAST TEMPS AND CLOUD COVER BASED ON A
BLEND OF THE GFS AND EURO MODELS.

&&

.AVIATION...31/06Z
PCPN HAS PULLED TO THE EAST WITH MVFR CONDITIONS CONFINED TO
LOCATIONS NEAR KMCW AND KALO.  EXPECT VFR CONDITIONS TO MOVE INTO
THESE LOCATIONS BY 12Z WITH DISSIPATING CIGS BY SATURDAY MORNING.
VSBYS WILL REMAIN UNRESTRICTED THROUGH THE FORECAST PERIOD WITH
BRISK NORTHWEST WINDS DIMINISHING LATE ON SATURDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BWM
AVIATION...COGIL
LONG TERM...FAB
Hazardous weather outlook, Oct 30, 9:50 PM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
950 PM CDT FRI OCT 30 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-081>083-
085-086-092>094-096-097-311100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-APPANOOSE-DAVIS-
950 PM CDT FRI OCT 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ074-075-084-095-311100-
MARION-MAHASKA-LUCAS-WAYNE-
950 PM CDT FRI OCT 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE SOUTH
SKUNK RIVER...CHARITON RIVER AND CEDAR CREEK. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE AFOREMENTIONED FLOOD WARNINGS WILL REMAIN IN EFFECT AT LEAST
INTO THE EARLY PORTION OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CC

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.